Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 18, NWS Midland/Odessa, TX

April 4, 2001Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 4, 2001, 9:25 PM CDT for Gaines County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 4, 2001, 9:25 PM CDT (02:25 UTC)
Expired
Apr 4, 2001, 10:15 PM CDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Gaines County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2001-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2001-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1780 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
2069 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 050226
SVRMAF
TXC165-050315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
925 PM CDT WED APR 4 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GAINES COUNTY IN TEXAS

* UNTIL 1015 PM CDT

* AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF LOOP...MOVING NORTHEAST AT
  20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  CEDAR LAKE...ASHMORE...LOOP AND SEAGRAVES.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 57 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE
OFFICE.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS...FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3285 10259 3276 10251 3277 10221 3297 10220
          3298 10260

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:02 PM CDT, 6 hours 23 minutes earlier.

Area forecast discussion, Apr 4, 3:02 PM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
302 PM CDT WED APR 4 2001

MUCH TO CONSIDER THIS FORECAST CYCLE.  PLENTIFUL MID AND UPPER LEVEL
MOISTURE CONTINUES TO STREAM OVER CWA AHEAD OF WEAK UPPER SHORTWAVES
IN SOUTHWEST FLOW.  STRONG UPPER TROUGH CONTINUES TO DIG SOUTH ALONG
THE WEST COAST WHILE UPPER RIDGE IS AMPLIFYING INTO CENTRAL U.S.
DRIEST AIR OVER FAR WESTERN SECTIONS OF CWA AS DRYLINE HAS BEEN SLOW
TO MIX/SHARPEN AND MOVE EAST...APPARENTLY DUE TO BACKING FLOW AHEAD
OF SHORTWAVE TROUGH OVER MEXICO AND ENHANCED MID AND HIGH LEVEL
CLOUDINESS.

ETA AND AVN SIMILAR IN DETAILS...HOWEVER AS OF 18Z TODAY..BOTH
DOING POORLY WITH UPPER LEVEL MOISTURE AND MORE IMPORTANTLY LOW LEVEL
MOISTURE.  LATEST RUC APPEARS TO BE ONLY MODEL CLOSE AT THIS POINT.
SHORTWAVE TROUGH OVER MEXICO WILL CONTINUE NORTHEAST INTO AREA BY
THIS EVENING.  APPEARS THERE WILL BE ENOUGH LIFT TO BE CONCERNED
ABOUT POSSIBLE THUNDERSTORMS NORTHEAST COUNTIES THIS EVENING.  WILL
ONLY CARRY SLIGHT CHANCE THESE COUNTIES...DESPITE INCREASED
INSTABILITY AND LIFT...SINCE NOT CONVINCED WELL SEE GOOD ENOUGH LOW
LEVEL CONVERGENCE TO OVERCOME RELATIVELY WARM H7 TEMPERATURES.
KMAF VAD WIND PROFILE AT 18Z INDICATING UNIDIRECTIONAL WINDS FROM
SOUTH WITH JAYTON PROFILER SIMILAR.  THINK MODELS DO NOT BACK LOW
LEVEL WINDS TONIGHT...WHICH LENDS TO UNDERESTIMATING LOW LEVEL
MOISTURE RETURN TONIGHT.  THEREFORE...WILL GO WITH MOSTLY CLOUDY
EASTERN HALF CWA AND ABOVE GUIDANCE LOWS.

LOW LEVEL MOISTURE CONTINUES TO INCREASE THURSDAY AS MAIN SHORTWAVE
ROUNDS BASE OF LONGWAVE TROUGH.  ANOTHER SHORTWAVE TROUGH TRANSLATES
ACROSS AREA DURING DAY.  TEMPTING TO ADD THUNDERSTORMS FOR THURSDAY
AFTERNOON...BUT WILL HOLD POPS UNTIL EVENING AS IT APPEARS
DRYLINE DOESNT BEGIN TO MOVE UNTIL LATE IN DAY AND STILL SEEING
QUITE WARM MID LEVEL TEMPERATURES.  THIS ALL CHANGES THURSDAY EVENING
AS UPPER ENERGY...LOW LEVEL MOISTURE CONVERGENCE...COOLING MID LEVEL
TEMPERATURES...AND DIFLUENCE ALOFT COINCIDE ROUGHLY ALONG AND EAST
OF PECOS RIVER BY 00Z/06.  IT APPEARS NATURE OF THE BEAST WILL BE
HAIL PRODUCING THUNDERSTORMS EVOLVING INTO SQUALL LINE.  H85
TEMPERATURES WARMER THURSDAY...BUT MAY SEE ENOUGH CLOUD COVER SOME
AREAS TO OFFSET THESE.

UPPER SHORTWAVE TROUGH EJECTS NORTHEAST INTO CENTRAL PLAINS FRIDAY.
THIS ALLOWS DRYLINE TO LINGER OVER AREA...AND KEEP SLIGHT CHANCE TO
CHANCE SHOWERS AND THUNDERSTORMS THROUGH FRIDAY MORNING.  GRADIENT
LOOKS VERY TIGHT AND SUBSIDENCE STRONG BEHIND UPPER SYSTEM.  AVN AND
NGM MOS GUIDANCE ON FRIDAY INDICATING PRETTY STIFF WINDS...WITH 66KT
AND 62KT RESPECTIVELY SUSTAINED IN THE PASS...AND 44KT AND 26KT AT
KMAF. WHETHER THESE WINDS ARE ACTUALLY REALIZED REMAINS TO BE SEEN.
A LITTLE BIT COOLER ON FRIDAY AS PACIFIC AIR RUSHES IN.

IN THE EXTENDED...UPPER TROUGH PERSISTS OVER WEST WHILE UPPER RIDGE
REMAINS OVER SOUTHEAST U.S.  THIS SHOULD ALLOW FOR PERIODIC
SHORTWAVES TO PASS OVER/NEAR AREA.  QUESTIONABLE WHETHER WE WILL SEE
ENOUGH MOISTURE RETURN FOR ANY POPS IN EXTENDED.  GOING TEMPERATURES
LOOK GOOD.

MAF  65/87/61/80   0-32
LSA  61/86/59/79   0-43
E41  66/88/63/81   0-32
6R6  67/89/65/84   0032
MRF  48/85/49/75   0-22
CNM  57/87/57/77   0-31

.MAF...
TX...NONE.
NM...NONE.

AKL

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.